User Tag List

Results 1 to 8 of 8
  1. #1
    Junior Member
    Join Date
    Apr 2012
    Posts
    3
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default Escitalopram lesser known side effect issue

    Hi guys, I'm new here but I stumbled across the forum and I'm blown away by the level of knowledge that contributors seem to have. I was hoping someone would be able to offer me some help. A brief background on my situation:

    I've been on escitalopram 10mg for 5 years now and it's had an absolutely life changing effect on my mood. I only intended on being on it for a few months or so but I quickly realised once I was on it that I'd been depressed ever since i was a teenager (I'm late-20s now). For the first time in my life I was experiencing happiness and contentment. I have had various GPs since I was first prescribed and after a brief consultation whenever I have moved town they are always happy for me to remain on it since it is so effective for me and at what I gather is a pretty low dose.

    Unfortunately I've increasingly suffered from a side effect that it took me a number of years to even realise was being caused by the escitalopram. The tablets seem to effect the blood vessels on my nose and cause it to go bright red and feel very cold. This has increased in severity over the last few years and due to never having taken any anti-depressants or indeed any medication for any length of time I was oblivious to the fact it was the escitalopram causing it. However recently I tried a different anti-depressant and my skin improved greatly. I couldn't stay on that one unfortunately as it killed my sex drive entirely (terrifying).

    I basically get Rosacea symptoms with irritated, highly sensitive skin on my nose. Any temperature above or below room temperature causes it to go red and swell up slightly, and go shiny too. Spicy foods, chocolate, sweets, red wine and various other foods also cause the flushing. This is obviously embarrassing and I now have a big complex about it. During the winter months it becomes very difficult to socialise outdoors as within minutes my nose becomes bright red and painful/tingly. Even at room temperature it is noticeably pinkish and I'm always aware of it because it tingles.

    I have tried changing the time i take my tablet, and taking it on a full stomach but neither helped.

    I have tried cutting down the dosage on many occasions now and I quickly get depressed and anxious. Depression runs in my family, I believe we all suffer from a chemical imbalance and the tablets do a great job of stabilising my mood. I've achieved things in my life since I've been on the tablets that I genuinely believe depression and anxiety would have prevented me from achieving. I've transformed my life and now I'm extremely worried that I'll be eventually forced to stop the medication due to the increasing side effects and my life will unravel as a result.

    I have tried finding out more about my symptoms but I can't find any mention of them which is frustrating. That's why I thought it'd be worth asking here. Is there anything I can do to eliminate or reduce these side effects? Is it a known problem and one which anyone else has experienced and can advise on?

    Apologies for the length of my post. This is the first time in 5 years I've talked about anti-depressants to anyone other than my doctors.


    Thanks for reading.

  2. #2
    Junior Member
    Join Date
    Apr 2012
    Posts
    3
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    I was really hoping someone here would have advice to offer. Am I the only one to experience this side effect?

  3. #3
    Junior Member
    Join Date
    Jul 2012
    Posts
    9
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    perhaps you can switch to a different SSRI or switch out of class to mirtazapine or, perhaps, buproprion if you're not being treated for an anxiety disorder.

    you could trial the tricyclics or maois but they're more side-effect prone (with the exception of emsam - the selegiline transdermal patch), purportedly.

    furthermore, since you mentioned the positive effect escitalopram has had on mood, you could ask your physician to give a mood stabilizer with anti-depressant properties, e.g. lamotrigine, a try.

  4. #4
    Senior Member
    Join Date
    Jun 2011
    Posts
    226
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Escitalopram is pretty clean as an SSRI. If you tried another SSRI with improvements in your symptoms, then that is increasingly interesting. What did you switch to?

  5. #5
    Junior Member
    Join Date
    Jul 2012
    Posts
    9
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    i think he mentioned that he switched to another ssri but that it only improved his skin condition and not his mental state further.

    btw - i switched from escitalopram which was ineffective at the maximum recommended dose to fluvoxamine which has proven to be more efficacious, although i suffer from gad/pd and not mdd.

  6. #6
    Junior Member
    Join Date
    Apr 2012
    Posts
    3
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Thanks for the replies.

    Evanski, I was accidently given Citalopram when I changed doctor once (the name being so similar I didn't realise for a while) and took it unknowingly for a 4 or 5 months. This was horrible, it gave me terrible migraines and left me feeling rough generally. My skin had the same problem on this.

    I tried venlafaxine at the start of this year and that was what made me realise how bad Escitalopram is for my skin. I was suddenly looking much better and wouldn't flush in cold or hot temperatures or after eating spicy food. It was fantastic until I soon realised I had the most appalling sexual side effects. I was totally numb down there, no urges, no sensation - nothing. I wasn't prepared to live with that so immediately switched back.

    Is there perhaps an alternative I've not tried? Or something that would inhibit the effects the Escitalopram is having on the blood vessels in my face (this is what seems to be the problem, some kind of vasodilation issue?).

    djcoronel, mirtazapine looks promising (albeit from a quick look on wikipedia) but the potential side effects of lamotrigine sound terrifying!

  7. #7
    Junior Member
    Join Date
    Jul 2012
    Posts
    9
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    ok, so who is going to help me out with my question re: memantine! no one?!?!? ugh!

  8. #8
    Member essential's Avatar
    Join Date
    Jan 2009
    Location
    UK
    Posts
    62
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    The next best to Escitalopram would probably be Sertraline try that or Prozac these two have a good track record with regard to efficacy, it's really a case of just trying the different SSRIs to see what happens. good luck
    Give a man a match, and he'll be warm for a minute, but set him on fire, and he'll be warm for the rest of his life.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. psychological side effect
    By guybrush in forum Anabolic Steroids, Prohormones & Other Performance Enhancers
    Replies: 2
    Last Post: December 1st, 2009, 05:03 PM
  2. SAM-e side effect....
    By BackDoc in forum Supplements 101
    Replies: 8
    Last Post: October 28th, 2008, 03:53 PM
  3. D-bolics side effect
    By Lean One in forum Supplements 101
    Replies: 16
    Last Post: December 10th, 2003, 02:00 AM
  4. 7-keto side effect?
    By solareclipz in forum Supplements 101
    Replies: 7
    Last Post: April 23rd, 2003, 08:29 PM
  5. HELP... need solution to a side effect
    By MadMax in forum Supplement REVIEWS and LOGS
    Replies: 12
    Last Post: February 21st, 2003, 08:40 PM

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •